Thinning and Brittle Hair: I have probable SLE due... - LUPUS UK

LUPUS UK

28,610 members24,891 posts

Thinning and Brittle Hair

Hhood profile image

I have probable SLE due to joint pain and anti double stranded DNA. I take hydroxychloroquin. My hair has gone very thin, shorter and brittle has anyone else experienced this with their hair. It has made me very down to the point I've had a hair weave extension put in.

14 Replies

My hair has always been poor. Since taking Azatropine it’s gone worse.

I have bought a couple of wigs. They make me feel better when I go out.

I don’t wear it at home,as I think I need to get some air to my scalp.dont know if my ever return to normal.does anyone else know if it will?

Thinning hair is a problem with a lot of auto immune diseases unfortunately. I don’t think hair weaves are the answer, they can actually make it worse. In my case nobody seemed to know whether it was the disease or the medication that did it.

Mine was exactly the same for about 18 months but is now getting thicker and back to normal. My hairdresser, who also suffers from RA, gave me this recipe for making my own shampoo and I swear by it now, in fact most of my friends & family use it as well. You will need:-

I small plastic bottle. Fill nearly 1/2 of this bottle with a PH neutral shampoo, and nearly 1/2 of it with castor oil. It should be about 50/50. Then put in 15 drops of Rosemary essential oil, 15 drops of Lemon essential oil and the oil of 1 vitamin oil capsule. Shake and use every time you shampoo. I find this lathers very well but if you need more lather put in a little bit more of shampoo.

Science shows castor oil is very good for all kind of skin & hair ailments. So try it, you never know it might just work and at least you are not putting any chemicals on your hair and after the first initial payment it actually costs very little, so it is good for your purse as well!

Good luck.

Hhood profile image
Hhood in reply to Bakbre

Hi thanks I'm due to have the weave moved next week so think I'll have it taken out and give the shampoo a go.

I just feel so upset about the state my hair is in and how thin and brittle it's gone.

Did you also seek advice from your doctor or reumatology? Just wondering if I need to speak with them too?

Bakbre profile image
Bakbre in reply to Hhood

I spoke with 2 consultants, my GP and a Trichcologist at my hospital and they just said there was nothing they could do, it was just my disease. The one thing they all agreed with was that Hydroxychloroquine, Azathioprine, & Methotrexate could all cause hair loss. I have been on all of them at some stage or other but none of them worked for me. I am now on Lefludomide, just 1 tablet of Hydroxy and I have an infusion every 6 months of Rituximab and my hair is now in much better condition and grows like mad! I think this and the shampoo is the reason.

As I said before, just try it, what have you got to lose?

in reply to Bakbre

I know this website baldingbeards.com/best-hair... mentions beards, but the product it is promoting is for ALL people who have hair thinning. I know that some cancer sufferers on chemo also use products like this, and say it definitely works. I can't endorse it personally as I've never used them but just thought I'd mention them.

Hhood profile image
Hhood in reply to Bakbre

Hi what ph neutral shampoo do you get, can't seem to find it anywhere? Thanks

Bakbre profile image
Bakbre in reply to Hhood

I use aloe vera gel shampoo from |Holland & Barrett, it has no colours, no additives & no phospherates.

Hhood profile image
Hhood in reply to Bakbre

Ok thanks

Have you checked your vit D level . Mine was exteemy low and my hair was dry , breaking and generally not good . After nearly 2 years on prescribed Vit D . I have my hair back . I have lupus /sjogrens as well has several other autoimmune conditions . X

Hhood profile image
Hhood in reply to Willow1414

Will get some bloods done to check my vitamin levels. Thanks

Paul_Howard profile image
Paul_HowardAdministrator

Hi Hhood,

We have an article on our website which includes information, advice and personal experiences about hair loss in lupus. If you haven't seen it already it may be worth a read - lupusuk.org.uk/coping-with-...

Thinking of getting hair weave as my hair very thin an getting me down . How has it been for you?

Hhood profile image
Hhood in reply to AbbieJ55

Hi I've had my weave taken out now and I think it has made my hair worse which has made me feel more down. Going to try and explore other options to help my hair but if none work I may resort back to the weave as I felt so much happier and confident with it in.

I’m off to the gp this morning. This is one issue I want to address

X

You may also like...